West Virginia, 2024

Drought in West Virginia, July 2 to 31, 2024

July 2 to 31, 2024 · NWS PBZ · 1 event in 1 county or zone

Dry conditions over the eastern panhandle of West Virginia let to gradual deterioration in drought conditions. Moderate (D1) to Severe (D2) drought was expanded into Tucker county, WV at the start of July and deteriorated further to Extreme drought (D3) by the middle of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Dry conditions over the eastern panhandle of West Virginia let to gradual deterioration in drought conditions. Moderate (D1) to Severe (D2) drought was expanded into Tucker county, WV at the start of July and deteriorated further to Extreme drought (D3) by the middle of the month. By July 16th, severe drought was expanded to include the northern panhandle of WV including portions of Wetzel, Marshall, and Ohio counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 2:57 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 2:57 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 AM EDT Tue Jul 2 2024

.SYNOPSIS...
Another dry day with lots of sun and warm temperatures. Shower
and thunderstorm chance will return late Wednesday and remain
through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Dry and warmer today.

-------------------------------------------------------------------

500mb ridge axis will move over the region this afternoon.
Surface high will drift over the New England area and warm air
advection will be present throughout the day. This setup will
allow for dry weather, plenty of sunshine, and warmer
temperatures. Humidity levels will remain low, as the juicy air
sits well to the southwest.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
KEY MESSAGES:

- Dry weather through most of Wednesday.
- Temperatures continue to warm on Wednesday.
- Showers and thunderstorms possible Wednesday night and
  Thursday.

-------------------------------------------------------------------

The ridge will slowly break down on Wednesday, as a shortwave
trough digs into the upper Midwest and pulls a surface cold
front eastward. NBM begins to introduce probabilities for
measurable precipitation Wednesday evening. The high probs
(30-40%) are mainly over Ohio and NW PA at this time, expanding
south and eastward overnight. Based on the current timing,
models are keeping the bulk of the instability over Western and
Central Ohio, though some instability (<500j/kg) is present in
our eastern Ohio counties. Shear should be sufficient for storms
as well, though the timing of the front and some lingering warm
air aloft may cap things until late. At this time, SPC has a
portion of the region in a marginal risk. The primary concern
would be wind at this point, though a secondary concern is heavy
downpours as PWAT values will be increasing.

The cold front will continue to track southeastward Wednesday
night and Thursday and may stall south of PIT late Thursday
morning. At the same time, the upper ridge will be flattening
across the upper Ohio Valley, creating a zonal flow aloft.
Shortwaves passing through this the zonal flow will support
multiple rounds of showers and storms along the east-west
oriented boundary in a moisture-rich environment. At this time,
the placement of the boundary is generally south of I-70 but
there is some uncertainty in it's exact placement. That being
said, the very moist airmass that will be present across at
least a portion of the region (NBM has a 60-80% chance of PWATs
nearing climatological max of 2 inches for the areas from I-70
south) could lead to training of thunderstorms and flooding rain
potential.

Thursday looks to be warm and very humid.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:

- Risk for showers and thunderstorms continue through the end of
  the work week with the return of a more active pattern.

-------------------------------------------------------------------

Ensembles are showing an upper wave diving through the Great
Lakes to close out the week, though uncertainty comes into play
with how deep the trough is and subsequently how strong the
surface low is and where it tracks. Consensus is to our north
and dragging a cold front through sometime early in the weekend,
but details remain fuzzy.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR will prevail through the TAF period as high pressure tracks
across the Upper Ohio Valley. Wind will veer from NE to SE
through the morning with speeds less than 10kt.

.Outlook...
VFR is expected through Wednesday. A slow moving front is
expected to persist across the region Wednesday night through
Friday, bringing showers, thunderstorms and associated
restrictions back to the area through the end of the week. A
cold front will maintain showers, thunderstorms and ocnl
restrictions on Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...22
NEAR TERM...22
SHORT TERM...22/34
LONG TERM...Cermak/22/34
AVIATION...WM/Rackley
Hazardous weather outlook, Jul 2, 2:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Tue Jul 2 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-078-WVZ001>004-012-021-509-030745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
338 AM EDT Tue Jul 2 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are forecast Wednesday through Friday.
Isolated storms Wednesday evening into early Thursday could be
severe with damaging wind gusts and heavy rainfall.

Cloud to ground lightning is also a concern given the outdoor
events around the 4th of July.

Storms may produce heavy rain, and if several rounds of storms occur
over the same area, flooding will be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ510>514-030745-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Tue Jul 2 2024

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Eastern Tucker

When
July 2, 7:00 AM EST to July 31, 11:00 PM EST
Where
Eastern Tucker forecast zone
Reported by
Drought Monitor
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

D2 conditions started at the beginning of July, expanding to D3 conditions by July 16th. Extreme drought continued until August 13, where some beneficial rain supported a return to D2 conditions. D3 conditions returned on September 17th and continue at this time.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206857.